Skip to Content

Symptom Checker

Step 4: Read and complete the decision guide to learn more about your symptoms.

Insomnia

Insomnia can be a side effect of a medicine that stimulates your central nervous system. Please review the following list of medicines that can stimulate the central nervous system (not all people will experience this side effect):

  • decongestants such as pseudoephedrine or phenylephrine (Sudafed, Sudafed PE and other brands)

  • drugs for smoking cessation such as nicotine or bupropion (Zyban, Wellbutrin)

  • antidepressant drugs

  • asthma medicine (inhalers, albuterol, or theophylline)

  • prednisone

  • beta-blocker medications such as atenolol (Tenormin), propranolol (Inderal), metoprolol (Toprol) or others

  • clonidine (Catapres), most commonly prescribed for blood pressure

  • thyroid replacement

  • anxiety medicine

  • diet or weight loss pills

  • medicine for attention deficit disorder such as methylphenidate (Ritalin, Methylin, Metadate, Concerta), atomoxetine (Strattera) and others

  • medicine for narcolepsy such as drugs containing dextroamphetamine (Dexedrine, Adderall), modafinil (Provigil), and others

  • migraine medication

  • medicines for Parkinson's disease.

Have you recently initiated any medications from the categories that are listed?

Yes, a medicine change may be the cause of my insomnia.

No, I have not recently started to take any of these medicines.

Disclaimer: This content should not be considered complete and should not be used in place of a call or visit to a health professional. Use of this content is subject to specific Terms of Use & Medical Disclaimers.

Hide